A New Approach to Gene Network Modeling


This paper discusses mathematical modeling of artificial gene networks. We consider a phenomenological model of the simplest gene network, called a repressilator. This network contains three elements unidirectionally coupled into a ring. More specifically, the first element inhibits the synthesis of the second, the second inhibits the synthesis of the third, and the third, which closes the cycle, inhibits the synthesis of the first one. The interaction of protein concentrations and mRNA (messenger RNA) concentration is surprisingly similar to the interaction of six ecological populations, three predators and three preys. This makes it possible to propose a new phenomenological model, which is represented by a system of unidirectionally coupled ordinary differential equations. We investigate the problem of existence and stability of a relaxation periodic solution that is invariant with respect to cyclic permutations of coordinates. To find the asymptotics of this solution, a special relay system is constructed. We prove that the periodic solution of the relay system gives the asymptotic approximation of the orbitally asymptotically stable relaxation cycle of the problem under consideration.

This is a preview of subscription content, access via your institution.

Fig. 1.
Fig. 2.


  1. 1

    Elowitz, M.B. and Leibler, S., A synthetic oscillatory network of transcriptional regulators, Nature, 2000, vol. 403, pp. 335–338.

    Article  Google Scholar 

  2. 2

    Tikhonov, A.N., Systems of differential equations containing small parameters in the derivatives, Mat. Sb., 1952, vol. 31, no. 3, pp. 575–586.

    MathSciNet  Google Scholar 

  3. 3

    Volokitin, E.P., On limit cycles in the simplest model of a hypothetical gene network, Sib. Zh. Ind. Mat., 2004, vol. 7, no. 3, pp. 57–65.

    MathSciNet  MATH  Google Scholar 

  4. 4

    Buse, O., Kuznetsov, A., and Pérez, R.A., Existence of limit cycles in the repressilator equations, Int. J. Bifurcation Chaos, 2009, vol. 19, no. 12, pp. 4097–4106.

    MathSciNet  Article  Google Scholar 

  5. 5

    Buse, O., Pérez, R., and Kuznetsov, A., Dynamical properties of the repressilator model, Phys. Rev. E, 2010, vol. 81, pp. 066206-1–066206-7.

    MathSciNet  Article  Google Scholar 

  6. 6

    Likhoshvai, V.A., Matushkin, Yu.G., and Fadeev, S.I., Problems in the theory of the functioning of genetic networks, Sib. Zh. Ind. Mat., 2003, vol. 6, no. 2, pp. 64–80.

    MathSciNet  Google Scholar 

  7. 7

    Demidenko, G.V., Kolchanov, N.A., Likhoshvai, V.A., Matushkin, Yu.G., and Fadeev, S.I., Mathematical modeling of regular contours of gene networks, Comput. Math. Math. Phys., 2004, vol. 44, no. 12, pp. 2166–2183.

    MathSciNet  MATH  Google Scholar 

  8. 8

    Fadeev, S.I. and Likhoshvai, V.A., On hypothetical gene networks, Sib. Zh. Ind. Mat., 2003, vol. 6, no. 3, pp. 134–153.

    MathSciNet  Google Scholar 

  9. 9

    Kolesov, A.Yu., Rozov, N.Kh., and Sadovnichii, V.A., Periodic solutions of travelling-wave type in circular gene networks, Izv. Math., 2016, vol. 80, vol. 3, pp. 523–548.

  10. 10

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Existence and stability of the relaxation cycle in a mathematical repressilator model, Math. Notes, 2017, vol. 101, no. 1, pp. 71–86.

    MathSciNet  Article  Google Scholar 

  11. 11

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Chaos phenomena in a circle of three unidirectionally connected oscillators, Comput. Math. Math. Phys., 2006, vol. 46, no. 10, pp. 1724–1736.

    MathSciNet  Article  Google Scholar 

  12. 12

    Kapitaniak, T. and Chua, L.O., Hyperchaotic attractors of unidirectionally-coupled Chua’s circuits, Int. J. Bifurcation Chaos, 1994, vol. 4, no. 2, pp. 477–482.

    MathSciNet  Article  Google Scholar 

  13. 13

    Mariño, I.P., Pérez-Muñuzuri, V., Pérez-Villar, V., Sánchez, E., and Matías, M.A., Interaction of chaotic rotating waves in coupled rings of chaotic cells, Phys. D, 1999, vol. 128, pp. 224–235.

    Article  Google Scholar 

  14. 14

    Perlikowski, P., Yanchuk, S., Wolfrum, M., Stefanski, A., Mosiolek, P., and Kapitaniak, T., Routes to complex dynamics in a ring of unidirectionally coupled systems, Chaos, 2010, vol. 20, pp. 1–10.

    MathSciNet  Article  Google Scholar 

  15. 15

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., An approach to modeling artificial gene networks, Theor. Math. Phys., 2018, vol. 194, no. 3, pp. 471–490.

    MathSciNet  Article  Google Scholar 

  16. 16

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Quasi-stable structures in circular gene networks Comput. Math. Math. Phys., 2018, vol. 58, no. 5, pp. 659–679.

    MathSciNet  Article  Google Scholar 

  17. 17

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Quasi-stable solutions of the genetic networks models, J. Phys.: Conf. Ser., 2019, vol. 1163.

  18. 18

    Kolesov, A.Yu. and Kolesov, Yu.S., Relaxational oscillations in mathematical models of ecology, Proc. Steklov Inst. Math., 1995, vol. 199, pp. 1–126.

    MATH  Google Scholar 

  19. 19

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Relaxation self-oscillations in Hopfield networks with delay, Izv. Math., 2013, vol. 77, no. 2, pp. 271–312.

    MathSciNet  Article  Google Scholar 

  20. 20

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., Periodic traveling-wave-type solutions in circular chains of unidirectionally coupled equations, Theor. Math. Phys., 2013, vol. 175, no. 1, pp. 499–517.

    MathSciNet  Article  Google Scholar 

  21. 21

    Glyzin, S.D., Kolesov, A.Yu., and Rozov, N.Kh., The buffer phenomenon in ring-like chains of unidirectionally connected generators, Izv. Math., 2014, vol. 78, no. 4, pp. 708–743.

    MathSciNet  Article  Google Scholar 

Download references


This study was funded by the Russian Foundation for Basic Research in the framework of the research project no. 18-29-10055.

Author information



Corresponding authors

Correspondence to S. D. Glyzin or A. Yu. Kolesov or N. Kh. Rozov.

Ethics declarations


The authors declare that they have no conflicts of interest.


Sergey D. Glyzin, orcid.org/0000-0002-6403-4061, professor.

Andgey Yu. Kolesov, orcid.org/0000-0001-5066-0881, professor.

Nikolay Kh. Rozov, orcid.org/0000-0002-9330-549X, professor.

Additional information

Translated by K. Lazarev

About this article

Verify currency and authenticity via CrossMark

Cite this article

Glyzin, S.D., Kolesov, A.Y. & Rozov, N.K. A New Approach to Gene Network Modeling. Aut. Control Comp. Sci. 54, 655–684 (2020). https://doi.org/10.3103/S0146411620070081

Download citation


  • artificial gene network
  • repressilator
  • self-symmetric cycle
  • asymptotics
  • stability